Hypertriglyceridemia: a potential side effect of propofol sedation in critical illness.

Details

Ressource 1Request a copy Sous embargo indéterminé.
State: Public
Version: author
Serval ID
serval:BIB_B1DD78955C87
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Hypertriglyceridemia: a potential side effect of propofol sedation in critical illness.
Journal
Intensive Care Medicine
Author(s)
Devaud J.C., Berger M.M., Pannatier A., Marques-Vidal P., Tappy L., Rodondi N., Chiolero R., Voirol P.
ISSN
1432-1238 (Electronic)
ISSN-L
0342-4642
Publication state
Published
Issued date
2012
Peer-reviewed
Oui
Volume
38
Number
12
Pages
1990-1998
Language
english
Notes
Publication types: Journal Article
Abstract
PURPOSE: Hypertriglyceridemia (hyperTG) is common among intensive care unit (ICU) patients, but knowledge about hyperTG risk factors is scarce. The present study aims to identify risk factors favoring its development in patients requiring prolonged ICU treatment.
METHODS: Prospective observational study in the medicosurgical ICU of a university teaching hospital. All consecutive patients staying ≥4 days were enrolled. Potential risk factors were recorded: pathology, energy intake, amount and type of nutritional lipids, intake of propofol, glucose intake, laboratory parameters, and drugs. Triglyceride (TG) levels were assessed three times weekly. Statistics was based on two-way analysis of variance (ANOVA) and linear regression with potential risk factors.
RESULTS: Out of 1,301 consecutive admissions, 220 patients were eligible, of whom 99 (45 %) presented hyperTG (triglycerides >2 mmol/L). HyperTG patients were younger, heavier, with more brain injury and multiple trauma. Intake of propofol (mg/kg/h) and lipids' propofol had the highest correlation with plasma TG (r (2) = 0.28 and 0.26, respectively, both p < 0.001). Infection and inflammation were associated with development of hyperTG [C-reactive protein (CRP), r (2) = 0.19, p = 0.004]. No strong association could be found with nutritional lipids or other risk factors. Outcome was similar in normo- and hyperTG patients.
CONCLUSIONS: HyperTG is frequent in the ICU but is not associated with adverse outcome. Propofol and accompanying lipid emulsion are the strongest risk factors. Our results suggest that plasma TG should be monitored at least twice weekly in patients on propofol. The clinical consequences of propofol-related hyperTG should be investigated in further studies.
Pubmed
Web of science
Create date
13/12/2012 19:11
Last modification date
20/08/2019 16:20
Usage data